Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Fort Worth, TX

April 23, 2004Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2004, 6:11 PM CDT for Young County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2004, 6:11 PM CDT (23:11 UTC)
Expired
Apr 23, 2004, 7:15 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION ALREADY FIRING UP TO OUR NORTHWEST. EXPECT IT TO SWEEP
INTO WESTERN COUNTIES NEAR SUNSET. TORNADO THREAD EXPECTED TO LESSEN
THIS EVENING BUT HAIL AND WINDS STILL POSSIBLE. SUPERCELLS LIKELY
EARLY BUT CONVECTION MAY BECOME MORE LINEAR WITH A FEW EMBEDDED
SUPERCELLS LATER IN THE EVENING.

MODELS DECREASE CAPE OVERNIGHT AND TOMORROW LOOKS LIKE A LOT OF
ISENTROPIC RAIN WITH SOME EMBEDDED THUNDERSTORMS...WITH SEVERE
POTENTIAL MUCH LESS THAN TODAY. ISENTROPIC LIFT ENDS SATURDAY
EVENING AND RAIN SHOULD END THEN TOO. FRONT COMES THROUGH SUNDAY
MORNING AND SKIES SHOULD BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST
SUNDAY.

EARLY PART OF NEXT WEEK LOOKS LIKE GOOD WEATHER WITH NEXT POTENTIAL
FOR PRECIP STARTING THURSDAY AFTERNOON/EVENING AND CONTINUING
THROUGH FRIDAY AND POSSIBLE SATURDAY.   84
&&

DALLAS-FT. WORTH, TX    69  71  59  74 /  60  60  40  20
WACO, TX                69  73  62  74 /  20  60  40  20
PARIS, TX               68  71  60  71 /  40  60  60  20
DENTON, TX              69  71  57  73 /  60  60  40  20
MCKINNEY, TX            69  71  59  74 /  60  60  40  20
DALLAS, TX              69  72  60  74 /  60  60  40  20
TERRELL, TX             69  72  61  74 /  60  60  60  20
CORSICANA, TX           69  73  61  74 /  20  60  60  20
TEMPLE, TX              69  73  62  75 /  20  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 600 PM CDT FRIDAY FOR ZONES TXC093...
TXC097...TXC133...TXC143...TXC193...TXC221...TXC237...TXC333...
TXC337...TXC363...TXC367...TXC429...TXC497...TXC503.

FLOOD WATCH FROM 601 PM CDT FRIDAY UNTIL 559 AM CDT SATURDAY FOR
ZONES TXZ091>092...TXZ100>102...TXZ115>116.

&&
Hazardous weather outlook, Apr 23, 2:48 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT FRI APR 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
248 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR AREAS WEST OF A LINE FROM GAINESVILLE...TO
MINERAL WELLS...TO COMANCHE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS EVENING AND TONIGHT SOUTHEAST OF THE MODERATE RISK
AREA...OR ROUGHLY AS FAR SOUTHEAST AS A LINE FROM EMORY TO
HILLSBORO...TO LAMPASAS.

THE WEST TEXAS DRY LINE HAS CONTINUED TO PUSH SLOWLY EAST THIS
AFTERNOON...WHILE A STATIONARY FRONT LINGERED FROM OKLAHOMA INTO
WEST TEXAS. STRONG TO SEVERE SUPERCELL THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE DRY LINE AND SURFACE FRONT THIS AFTERNOON. THESE
STORMS SHOULD MAKE IT INTO WESTERN SECTIONS OF NORTH TEXAS LATE THIS
AFTERNOON...BEFORE MOVING INTO CENTRAL SECTIONS LATER THIS EVENING.

LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
A FEW TORNADOES ARE EXPECTED WITH THE STORMS LATE THIS AFTERNOON.
STORMS SHOULD EVOLVE INTO SQUALL LINE AS THEY MOVE FURTHER EAST INTO
NORTH TEXAS THIS EVENING AND TONIGHT. THE SQUALL LINE STORMS WILL
PACK DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. ISOLATED
TORNAODES WILL ALSO BE POSSIBLE WITH ANY STORM THAT CAN FORM IN
ADVANCE OF THE EXPECTED SQUALL LINE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 4 PM FOR AREAS WEST OF A
LINE FROM BOWIE...TO COMANCHE. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR AREAS WEST OF THE I-35 CORRIDOR AND EAST OF A LINE FROM
BOWIE TO COMANCHE AFTER 7 PM.

In the hours before

Special weather statement, Apr 23, 4:09 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
409 PM CDT FRI APR 23 2004

TXZ100-115-232215-
STEPHENS-YOUNG-
409 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER UPDATE FOR NORTH TEXAS...

SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING TORNADOES ARE MOVING
INTO WESTERN THROCKMORTON COUNTY.  ON THEIR PRESENT TRACK...THESE
STORMS WILL ENTER WESTERN YOUNG COUNTY BY 515 PM. ADDITIONAL
SEVERE STORMS ARE IN SHACKELFORD AND JONES COUNTIES AND WILL
APPROACH WESTERN STEPHENS COUNTY.  THESE STORMS WILL BE MONITORED FOR
POSSIBLE WARNINGS AS THEY APPROACH.

ROBBINS
Special weather statement, Apr 23, 5:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT FRI APR 23 2004

TXZ091-092-100>102-115>117-129>131-141-240500-
COMANCHE-COOKE-EASTLAND-ERATH-HOOD-JACK-MONTAGUE-PALO
PINTO-PARKER-STEPHENS-WISE-YOUNG-
543 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH #113 REMAINS IN EFFECT FOR...

  COMANCHE        COOKE           EASTLAND        ERATH
  HOOD            JACK            MONTAGUE        PALO PINTO
  PARKER          STEPHENS        WISE            YOUNG
Local storm report, Apr 23, 5:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0543 PM     HAIL            1 W OLNEY                33.36N  98.78W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER
Local storm report, Apr 23, 5:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0548 PM     HAIL            3 W OLNEY                33.36N  98.81W
04/23/2004  2.00 INCH       YOUNG               TX   LAW ENFORCEMENT

            RELAYED BY SHERIFF OFFICE
Local storm report, Apr 23, 6:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
606 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0606 PM     HAIL            OLNEY                    33.36N  98.76W
04/23/2004  1.00 INCH       YOUNG               TX   TRAINED SPOTTER

            IN OLNEY
Local storm report, Apr 23, 6:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
611 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0607 PM     HAIL            OLNEY                    33.36N  98.76W
04/23/2004  1.50 INCH       YOUNG               TX   TRAINED SPOTTER

            HAIL CONTINUING

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:17 PM CDTTornado WarningFWDMontague43 min
Apr 22, 7:20 PM CDTTornado WarningFWDMontague40 min
Apr 22, 7:35 PM CDTSevere Thunderstorm WarningFWDCooke55 min
Apr 22, 8:01 PM CDTSevere Thunderstorm WarningFWDMontague44 min
Apr 22, 8:25 PM CDTSevere Thunderstorm WarningFWDCooke65 min
Apr 22, 8:37 PM CDTSevere Thunderstorm WarningFWDJack53 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningFWDMontague64 min
Apr 22, 9:17 PM CDTFlash Flood WarningFWDMontague3 hr
Apr 22, 9:24 PM CDTSevere Thunderstorm WarningFWDJack66 min
Apr 22, 9:36 PM CDTFlash Flood WarningFWDJack3 hr
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague52 min
Apr 23, 5:16 PM CDTSevere Thunderstorm WarningFWDYoung59 min
Apr 23, 6:42 PM CDTFlash Flood WarningFWDYoung3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.